Subscribe to RSS
© Georg Thieme Verlag Stuttgart · New York
Two Cases of Olanzapine-lnduced Reversible Neutropenia
20 April 2007 (online)
Olanzapine is a tricyclic neuroleptic agent that due to structural similarities was expected to be a safe alternative to clozapine, which has a 0.5-2 % risk of agranulocytosis. So far, only rare cases of leukocytopenia and thrombocytopenia have become known. In the association „Drug Safety in Psychiatry”, which is made up of 25 German psychiatric hospitals, two cases of olanzapine-induced neutropenia occurred in patients with chronic schizophrenia. The adverse drug reaction was noticed 17 days after the first intake of olanzapine in case 1 and more than 5 months after the first intake in case 2. In the second case, a reexposure to olanzapine caused the neutrophil cells to decrease again. There were no clinical signs of an infection, and the blood cell counts increased immediately to normal ranges after discontinuation of olanzapine. No special treatment was necessary.